Alert archive / Montana / High Wind Warnings in 2013
High Wind Warning 5, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 14, 2013, 4:16 AM MST for 5 counties in Montana. It took effect at Dec 14, 2013, 5:00 AM MST. It was in force for 47 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2013, 4:16 AM MST (11:16 UTC)
- In effect from
- Dec 14, 2013, 5:00 AM MST
- Expired
- Dec 16, 2013, 4:17 AM MST
- In force
- 47 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 14, 3:18 AM MST, 58 minutes earlier.
Area forecast discussion, Dec 14, 3:18 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
318 AM MST SAT DEC 14 2013
.SHORT TERM...VALID FOR TDY AND SUN...
MAIN FORECAST CHALLENGE FOR THE WEEKEND CONTINUES TO BE HIGH WIND
PROBABILITIES FOR THE LIVINGSTON AND NYE AREAS...AS WELL AS
HARLOWTON AND JUDITH GAP. HIGH PRESSURE WILL BE SITUATED OVER THE
WESTERN STATES WITH ITS AXIS OVER THE PACIFIC NORTHWEST REGION
RESULTING IN A NORTHWEST FLOW ALOFT ACROSS MONTANA. UPPER FLOW
REMAINS FAST WITH A FEW WEAK DISTURBANCES MOVING OVERHEAD.
HOWEVER...MOISTURE WILL BE LACKING SO NOT EXPECTING ANY PRECIP
TODAY THROUGH SUNDAY WITH THE EXCEPTION OF SOME SNOW SHOWER
ACTIVITY FOR THE MOUNTAINS.
A STRONG JET STREAK WILL BEGIN TO MOVE OVER THE FORECAST AREA
LATER TODAY CONTINUING INTO THE DAY MONDAY. IN ADDITION...SURFACE
HIGH PRESSURE OVER IDAHO COMBINED WITH SURFACE LOW PRESSURE MOVING
ACROSS SOUTHERN CANADA WILL SET UP LEE-SIDE TROUGHING ACROSS OUR
FORECAST AREA. PRESSURE GRADIENTS WILL BE VERY TIGHT ACROSS THE
LIVINGSTON AREA BUT NOT IN THE OPTIMAL PERPENDICULAR ORIENTATION
ACROSS THE PARADISE VALLEY. BUT GIVEN THE TIGHTNESS OF THE
GRADIENT AND THE VERY COLD AIR IN THE YELLOWSTONE PARK
REGION...VERY STRONG WINDS ARE STILL EXPECTED...ESPECIALLY LATE
TONIGHT THROUGH SUNDAY NIGHT WHEN GUIDANCE IS SHOWING SUSTAINED
WINDS APPROACHING 50 MPH. 700MB WINDS ARE AROUND 50KTS BUT NOT
LINKED TOO WELL WITH 850MB WINDS...ESPECIALLY FURTHER NORTH ACROSS
WHEATLAND COUNTY. ALTHOUGH LAPSE RATES WILL BE STEEP SUNDAY INTO
SUNDAY NIGHT FOR THIS AREA. AS A RESULT...HAVE UPGRADED THE HIGH
WIND WATCH TO A HIGH WIND WARNING FOR THE LIVINGSTON/NYE AREAS BUT
WILL LEAVE THE WATCH IN PLACE FOR THE HARLOWTON AND JUDITH GAP
AREAS AND SEE HOW MODEL DATA UNFOLDS TODAY. TEMPERATURES WILL BE
ABOVE NORMAL TODAY AND SUNDAY FOR MOST LOCATIONS WITH READINGS IN
THE 30S AND 40S. HOOLEY
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
CONFIDENCE GROWING FOR A PERIOD OF MILD WEATHER TO START THE
EXTENDED...FOLLOWED BY AN ARCTIC SURGE TO END IT. DID NOT MAKE
MAJOR ADJUSTMENTS TO THE FORECAST BUT DID ADJUST TEMPERATURES UP A
TOUCH FOR THE MONDAY THROUGH WEDNESDAY TIME FRAME.
SLIGHTLY NORTHWEST FLOW ALOFT MONDAY AND TUESDAY WILL TURN ZONAL
FOR WEDNESDAY. A TIGHT SURFACE PRESSURE GRADIENT WILL KEEP STRONG
WINDS GOING OVER THE WEST EARLY MONDAY. THE GRADIENT RELAXES
MONDAY AFTERNOON BUT OVERALL DOWNSLOPE FLOW CONTINUES FOR MILD
CONDITIONS. SHORTWAVE ENERGY STAYS MAINLY TO THE NORTH AND THUS
SHOULD HAVE A DRY FORECAST WITH THE EXCEPTION OF A SLIGHT CHANCE
OF MOUNTAIN SNOW SHOWERS OVER THE WEST AND NORTHWEST FACING
SLOPES. ATTENTION THEN TURNS TO THE NEXT ARCTIC INTRUSION.
AN UPPER TROUGH DIGS INTO THE GREAT BASIN THURSDAY. THIS ALLOWS
ARCTIC AIR TO PUSH INTO THE AREA WEDNESDAY NIGHT. MODELS HAVE
SLOWED JUST A TOUCH WITH THE ONSET OF THE COLD AIR BUT IMAGINE
THIS WILL WAFFLE BY 6 TO 12 HOURS FOR A FEW DAYS UNTIL A HARD
TIMING CAN BE ESTABLISHED. A STRONG OVER RUNNING EVENT AIDED BY
UPSLOPE FLOW WILL PROVIDE SNOWFALL LATE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. SYSTEM APPEARS MORE PROGRESSIVE THAN THE PREVIOUS
ARCTIC AS LOW LEVELS TURN DOWNSLOPE BY FRIDAY AFTERNOON WITH THE
SURFACE HIGH SLIDING INTO NORTH DAKOTA. MODELS WERE CONSISTENT ON
THIS AS THE BULK OF THE COLDEST AIR STAYS TO THE EAST. COLDEST
PERIOD LOOKS TO BE THURSDAY NIGHT INTO FRIDAY. TWH
&&
.AVIATION...
WITH THE EXCEPTION OF PATCHY FOG FROM KMLS TO KBHK...VFR
CONDITIONS ARE EXPECTED TODAY. WINDS WILL INCREASE THIS AFTERNOON
AND EVENING AROUND KLVM AND NORTH ALONG THE NORTHERN ROCKY FRONT
RANGE. GUSTS TO 50KTS WILL DEVELOP AT KLVM LATE THIS AFTERNOON AND
THIS EVENING. THESE WINDS WILL BECOME EVEN STRONGER OVERNIGHT AND
EARLY SUNDAY MORNING. WINDS WILL ALSO INCREASE FROM BIG TIMBER TO
HARLOWTON TO JUDITH GAP THIS AFTERNOON WITH THE STRONGEST WINDS
OCCURRING TONIGHT AND SUNDAY WITH GUSTS TO 50KTS EXPECTED. GUSTS
TO 30KTS ARE ANTICIPATED AT KBIL THIS AFTERNOON THROUGH SUNDAY. A
FEW SNOW SHOWERS WILL DEVELOP OVER THE BEARTOOTH/ABSAROKA
MOUNTAINS WHICH WILL CAUSE A FEW OBSCURATIONS. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 041 033/046 031/043 023/046 023/046 010/014 908/004
1/N 00/N 01/N 11/B 12/O 46/S 52/S
LVM 041 034/046 034/041 023/049 026/041 008/016 906/901
1/N 11/N 11/N 11/N 12/O 46/S 63/S
HDN 039 028/046 025/043 016/045 013/046 007/014 912/001
1/E 00/B 01/B 11/B 12/S 46/S 52/S
MLS 035 022/043 023/041 017/038 014/038 007/008 915/907
1/B 01/B 11/B 11/B 12/S 46/S 42/S
4BQ 035 025/044 024/042 017/041 015/041 009/011 915/906
0/B 00/B 01/B 11/B 12/S 36/S 62/S
BHK 026 018/039 024/039 016/035 012/037 007/009 914/908
0/E 01/B 11/B 11/B 12/S 36/S 32/S
SHR 040 027/045 024/042 017/045 017/046 008/011 912/905
1/B 00/B 01/B 11/B 12/S 27/S 73/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT THROUGH MONDAY AFTERNOON FOR ZONES
28-41-63.
HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST MONDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 14, 3:51 AM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 351 AM MST SAT DEC 14 2013 MTZ028>042-056>058-063>068-WYZ098-099-151100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 351 AM MST SAT DEC 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HIGH WINDS...WITH GUSTS TO 75 MPH...WILL BE LIKELY IN AND AROUND LIVINGSTON...NYE AND THE BEARTOOTH FOOTHILLS WITH THE POSSIBILITY OF HIGH WINDS FOR THE HARLOWTON AND JUDITH GAP AREAS. TRAVEL ALONG INTERSTATE 90 BETWEEN LIVINGSTON AND SPRINGDALE...HIGHWAY 191...AS WELL AS ON LOCAL ROADS NEAR NYE WILL BE EXTREMELY DANGEROUS. IF YOU HAVE TRAVEL PLANS THROUGH THESE AREAS PLEASE CHECK THE FORECAST AND ROAD CONDITIONS ON A REGULAR BASIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH WINDS...WITH GUSTS TO 75 MPH...WILL BE LIKELY IN AND AROUND LIVINGSTON...NYE AND THE BEARTOOTH FOOTHILLS SUNDAY INTO MONDAY AFTERNOON WITH THE POSSIBILITY FOR HIGH WINDS FOR THE HARLOWTON AND JUDITH GAP AREAS. TRAVEL ALONG INTERSTATE 90 BETWEEN LIVINGSTON AND SPRINGDALE...HIGHWAY 191...AS WELL AS ON LOCAL ROADS NEAR NYE WILL BE EXTREMELY DANGEROUS. IF YOU HAVE TRAVEL PLANS THROUGH THESE AREAS PLEASE CHECK THE FORECAST AND ROAD CONDITIONS ON A REGULAR BASIS. MUCH COLDER AIR ALONG WITH SNOW WILL RETURN TO THE REGION BY LATE NEXT WEEK. THOSE WITH TRAVEL PLANS AND OUTDOOR ACTIVITIES SHOULD PREPARE FOR THE BITTER COLD ACCORDINGLY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 9:43 AM MST | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 53 hr |
Nearby
High Wind Warnings in Montana, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.